Hail, Arapahoe
- When
- April 13, 12:45 AM MST
- Where
- Arapahoe County, 2.96 mi SSW of Arapahoe Park
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.600, -104.710
A powerful storm system moved over northeast Colorado on the 13th, then slowly exited into the Central Plains on the 14th. The storm produced blizzard conditions over the far northeastern plains of Colorado, with high winds elsewhere.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A powerful storm system moved over northeast Colorado on the 13th, then slowly exited into the Central Plains on the 14th. The storm produced blizzard conditions over the far northeastern plains of Colorado, with high winds elsewhere. Snow and blowing snow produced extensive drifting snow up to 7 feet deep, along with near zero visibility. The dangerous conditions made the roads impassable and stranded motorists over northeast Lincoln, Logan, Phillips, Sedgwick, and Washington counties. Consequently, I-76 east of Sterling, I-70 east of Limon and nearly all other roads and highways across Northeast and East-Central Colorado were closed due to hazardous driving conditions. In total, more than a dozen semi-trucks were blown over. Eight semi trucks west of Akron, along Colorado Highway 34 were blown over. Blizzard conditions made it nearly impossible to get tow trucks to accidents and rescue stranded motorists. The dangerous conditions also caused widespread power outages and strayed cattle. Some livestock was lost, mainly calves.
Numerous trees were snapped or uprooted in the Hugo and Limon areas. A large tree, 2.5 ft in diameter, was knocked over in Hugo. Peak wind gusts included: 78 mph at Akron-Washington County Airport, 76 mph at Limon Municipal Airport, 72 mph in Hugo and Sterling, 71 mph near Bennett and Genoa, 65 mph at Briggsdale, 62 mph, 7 miles northwest of Boyero and Denver International Airport; 60 mph, 8 miles south of Holyoke and near Wiggins; 59 mph near Keenesburg, 12 miles east-northeast of Kiowa, 7 miles south of Shamrock and Woodlin School; 58 mph at Agate, Front Range Airport in Watkins, Kassler and 11 miles west-northwest of Westplains. Snowfall totals ranged from 4 to 10 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 12, 11:31 PM MST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1231 AM MDT Fri Apr 13 2018 .UPDATE... Issued at 1230 AM MDT Fri Apr 13 2018 Quick adjustment to forecast tonight for snow potential in the Denver area. GOES 16 Satellite shows rapid cooling of cloud tops and strong upper level divergence. Plenty of large scale lift through the night and shallow anticyclonic turning in the southern I-25 Corridor to produce showers and even a few thunderstorms. Rain/snow mix should turn to all snow as deeper colder air arrives so there's reasonable potential for a couple inches of snow at least on the south/east side of Denver and southward across the Palmer Divide and eastward out through the I-70 Corridor toward Byers. UPDATE Issued at 815 PM MDT Thu Apr 12 2018 Forecast grids have undergone a number of minor changes, some cosmetic. Main adjustment was to elevate PoPs to 90-100 pct range within the area covered by the Blizzard warning. Also made minor adjustment to snow totals in the northeast, mainly to areal coverage. Otherwise, snowfall is now underway in the high country as per observations and radar. Snowfall at this time largely concentrated up along the Continental Divide along and north of I-70. Earlier this evening, radar and lightning detection network picked up on a couple CG strikes in Logan County with a brief t-storm west of Sterling. Storm cell has since dissipated, but new showers have developed up along the Wyoming border in Weld and logan Counties. Otherwise, cold front clearly showing up on KFTG and TDEN radars presently just north of the Denver metro area. Front timed to be acrs KDEN airport by 0220Z. Should see a shift to gusty nwly winds to around 30 kts with its passage, then a turn to nely at 10-20kts for the next couple of hours, then back to a n-nwly direction at 15-28kt for the remainder of the night. Should also see a gradual increase in precip coverage in the high country and up acrs northern portions of the CWA east of the mtns through the night. Lastly, the Red Flag Warning will be allowed to expire at 03Z with arrival of cooler and more humid air behind the front. && .SHORT TERM...(This evening through Friday) Issued at 155 PM MDT Thu Apr 12 2018 Current GOES-16 WV imagery shows the jet pushing through the region from the SW. Persistent cloud cover this morning and afternoon delayed the onset of mixing and winds over the northern plains and foothills. Winds are expected to steadily increase over the next few hours with continued gusty winds over the Palmer divide and Park county. Maintained the Red Flag Warning through 9 pm, however areas over portions of Larimer and Weld could still be borderline with winds taking some time to reach criteria. Models show the upper level low progressing ESE with the divergent portion of the upper jet over the eastern plains by Friday morning. Increased moisture embedded with the cold push from the WNW will help to bring a chance of snow to the NE plains by Friday morning along with increased rates in the mountains. For the lower foothills and urban corridor NW flow is not the best for snow accumulation thanks for downsloping. Showers will start off, very light with little to no accumulation for most areas nearest the foothills. Through Friday the jet will push eastward with steady QG lift continuing into the evening. This lift and moisture will keep snow into the overnight hours for the far NE plains. At this time snow amounts will vary between a trace to 1 inch for most areas along and west of I-25 and will become higher east of I-25. The NE counties of Logan, Washington, Sedgwick and Phillips counties will see the highest amounts with 4 to 8 inches and locally higher amounts of up to 10 inches. With the upper jet in place winds will continue to be a concern on the plains with a High Wind Warning from midnight through 6 am for the counties of Weld, Adams, Arapahoe and Morgan with speeds of up to 65 mph possible. Further south over Douglas, Lincoln and Elbert will see higher amounts in the 65 to 75 mph range that will last until the overnight hours on Saturday. With the snow amounts combined with the high winds over the far NE plains blizzard conditions are expected through Friday. The highest impacts will occur by Friday afternoon into the evening hours with visibilities reaching down to a quarter mile or less at times. This will cause impacts to travel for Friday late afternoon and evening... especially over the Sedgwick and Phillips county areas. Temperatures will take a large dive Friday with highs only reaching into the upper 30s on the plains. .LONG TERM...(Friday night through Thursday) Issued at 155 PM MDT Thu Apr 12 2018 Strong snow and wind issues wl continue across the northeast plains Friday night into Saturday. Mdls keep a tightly wound vertical stacked storm system, over scentral NE/ncentral KS at 00z Saturday, and slowly shift it eastward Friday night. This will result in a strong west-east sfc pressure gradient with a strong northerly flow aloft over the cwa. The mdls maintain weak mid level qg ascent over northeast CO through 06z, with mid level subsidence developing by 12z Saturday. No changes regarding the highlights at this time. Blizzard conditions over the northeast corner of the state will continue through the evening, but the snow should start to taper off by after 06z Friday night. The wind however will continue to blast across the eastern plains through most of Saturday, strongest east of a line from around Sterling to Limon. By 00z Sunday an upper level ridge will move into from the west with the flow a gusty but drier north/northwesterly flow aloft Saturday night. The ridge axis will move across eastern CO Sunday afternoon and Sunday night with a dry and warmer airmass in place. Moisture will increase across western and northern CO on Monday as another trough moves into northern CA by 00z Tuesday. Should see another chance of snow in the high country Monday night into Tuesday. The models show increasing mid level qg ascent with the trough axis over eastern UT by 12z Tuesday, and over central CO by 18z Tuesday. Likely enough instability and dynamics for showers to carryover into the northeast plains on Tuesday. May need to increase pops over the northeast plains there at some point. Drying and subsidence behind the trough Tuesday night into Wednesday. Next system that may impact the area moves into the Great Basin region by 00z Thu, and into increasing pops across the cwa by Friday. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1230 AM MDT Fri Apr 13 2018 Forecast updated for rain/snow mix and even a couple thunderstorms possible til about 08Z at KDEN and KAPA, and then trend would be for more snow with some light accumulation possible. Most of this should be confined to grassy surfaces, but still some threat of heavier snowfall given convective nature of this dynamic spring storm so some slush on runways can't be ruled out during a period of heavier snow. Snow is expected to decrease toward 12Z as a stronger/deeper downslope component arrives. KBJC on the edge of all of this. MVFR conditions expected during precipitation with brief IFR during heavier showers. North winds have finally relaxed to gusting to around 25 knots this evening and that should stay that way through early morning. Then by 15Z-18Z, north/northwest winds are expected to strengthen again to 25G40-45 knots and hold through most of the day. && .FIRE WEATHER... Issued at 1230 AM MDT Fri Apr 13 2018 A strong spring storm will move into the mountains this evening and onto the plains by Friday morning bringing a mix of rain and snow along with much cooler temperatures and higher humidities to the plains. Strong winds will continue so areas that don't see any precipitation will have elevated fire danger. && .BOU WATCHES/WARNINGS/ADVISORIES... Blizzard Warning from 6 AM this morning to 6 AM MDT Saturday for COZ048>051. Winter Weather Advisory until 9 PM MDT this evening for COZ031- 033-034. High Wind Warning from 6 AM this morning to midnight MDT tonight for COZ042>045. High Wind Warning from 6 AM this morning to 3 PM MDT Saturday for COZ041-046-047. && UPDATE...Barjenbruch SHORT TERM...Bowen LONG TERM...Cooper AVIATION...Barjenbruch FIRE WEATHER...Bowen
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1026 AM MDT Thu Apr 12 2018 COZ030>051-131630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1026 AM MDT Thu Apr 12 2018 ...RED FLAG WARNING FOR THE FOOTHILLS AND PLAINS TODAY FOR CRITICAL TO EXTREME FIRE DANGER... ...BLIZZARD WARNING FOR LOGAN...SEDGWICK...PHILLIPS AND WASHINGTON COUNTIES FRIDAY AND SATURDAY... ...HIGH WIND WARNING FOR PORTIONS OF THE PLAINS FRIDAY AND SATURDAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A Red Flag Warning will be in effect again today for Park County, the Front Range Foothills, and most of the plains of northeast Colorado due to critical to extreme fire danger conditions. Near record warmth, strong gusty winds, and low humidity can be expected. The strongest winds and extreme fire danger will occur from South Park and the Southern Front Range Foothills eastward across the Palmer Divide area, and extend as far northeast as Denver and Limon this afternoon. Peak gusts will reach 40 to 50 mph in those locations. Farther north, the strong, gusty winds should hold off until late this afternoon and evening ahead of and just behind a strong cold front. This front will bring a return of snow and hazardous winter travel conditions to the mountains by this evening. On the plains, a few rain showers will develop with potential for a thunderstorm over the northeast corner of the state. Temperatures will turn cold enough to support light snow showers later tonight, but any potential accumulation should hold off until Friday. Gusty northwest winds will persist through the night. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A strong Spring storm system will move across the state through Friday night, bringing snow to the mountains, and very strong north winds to the plains along with some snow. Moderate snow accumulations of 4 to 10 inches are expected in the mountains, where a Winter Weather Advisory is in effect for tonight and Friday. A bigger issue for the eastern plains Friday will be the strong winds of 30 to 50 mph are expected with some gusts to around 70 mph. Snow accumulations will generally be less than an inch, except for the northeast corner of the state where 4 to 8 inches of snow is expected. The strong winds and falling snow will produce areas of blowing snow and whiteout conditions over the far northeast. A Blizzard Warning in now in effect for the northeast corner of the state Friday and Friday night, while a High Wind Warning is in effect for most of the northeast plains. While windy conditions will linger through Saturday over much of the plains while snow decreases in the mountains and across the plains. Drier, warmer and less windy weather is forecast for Sunday through Tuesday. Mountain areas may see a little more snow Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The Denver radar (KFTG), 25 km away, was scanning. The volume nearest the first event began at 07:44 UTC.
6 high wind, 4 blizzard, 2 hail. Local standard time, as filed.
Strong winds and heavy snow over northern Washington County. A trained spotter 5 miles southeast of Akron estimated 8 inches of snow had fallen, with visibility reduced to just 50 feet.
Strong winds and heavy snow over parts of Sedgwick County. A trained spotters measured 9 inches of snow, 5 miles south of Sedgwick, with 6 to 8 inches of snow near Julesburg. Frequent wind gusts in the 50 to 60 mph range were also observed.
Blowing and drifting snow caused extensive outages across Phillips County. The hardest hit areas were south of Haxtun and Fleming. There were about 10 poles broken and numerous broken cross-arms. Most of the outages were caused by lines galloping; with ice on the lines and the strong winds slapping them together.
Snow and blowing snow forced the closure of numerous road and highways across Logan County, including Interstate 76 east of Sterling. Numerous power outages occurred due to blizzard conditions. Frequent wind gusts in excess of 50 mph were recorded in Sterling. Storm totals included 7 inches in Crook, with 6 inches, 5 miles west-southwest of Leroy.
A wind gust to 62 mph occurred at Denver International Airport.
Light snow and high winds over northeast Lincoln County, produced localized blizzard conditions along Interstate 70 east of Genoa.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752013, 752014, 751874, 751875, 751876, 751877, 751878, 751879, 751880, 751881, 751882, 751884.